Idaho, 2007

Dust Storm in Idaho, April 9, 2007

April 9, 2007 · NWS PIH · 1 event in 1 county or zone

Interstate 15 was closed from Idaho Falls to Roberts from mile post 119 and 134 from 3:45 pm until 9:10 pm. Visibility was frequently reduced to zero miles with several accidents.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Interstate 15 was closed from Idaho Falls to Roberts from mile post 119 and 134 from 3:45 pm until 9:10 pm. Visibility was frequently reduced to zero miles with several accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Apr 9, 8:45 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Apr 9, 8:45 AM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
945 AM MDT MON APR 9 2007

.UPDATE...SHOWERS HAVE DEVELOPED OVER FORECAST AREA AND WILL CHANGE
WORDING FROM CHANCE TO AREAL COVERAGE.  OTHERWISE...WINDS ARE A
LITTLE LATE BUT HAVE DEVELOPED AND THE WIND ADVISORY WILL CONTINUE.
LATEST WACHTER WIND SCHEME INDICATES EVENT SHOULD BE OVER CLOSER TO
600 PM TONIGHT RATHER THAN 900 PM. BREEZY TO WINDY CONDITIONS WILL
CONTINUE FOR MUCH OF THE OVERNIGHT AND ANOTHER WINDY DAY ON
TUE...THOUGH NOT ATTAINING ADVISORY LEVELS.  THE OTHER MAIN FORECAST
PROBLEM FOR TDA IS THE THUNDERSTORM THREAT.  PRECIPITABLE WATER
LOOKS VERY LOW FOR CENTRAL IDAHO MOUNTAINS...PEAKING AROUND 0.35
INCH AND MUCH OF THE TIME AROUND 0.25 INCH.  EXPECTING CLOSER TO
0.50 IN THE NORTHEAST CORNER OF THE FORECAST AREA AND DOWN THE
CONTDIVID ALONG THE WYOMING BORDER.  THESE ARE THE ONLY AREAS WITH
ENOUGH NEGATIVE LIFTED INDEX AND CAPE TO GENERATE -TSRA...AND IT
PRETTY MUCH LINES UP WITH PREVIOUS THINKING ON THE EXTENT OF THIS
LEVEL OF CONVECTION.  CHANGES FORTHCOMING.  MESSICK

.SHORT TERM...TODAY THROUGH WEDNESDAY. UPPER RIDGE OVER
FCST AREA THIS MORNING WILL RAPIDLY FALL APART TODAY AS STRONG
PACIFIC JET NOSES INTO EASTERN IDAHO. SFC COLD FRONT PROGGED TO PASS
THROUGH AROUND MIDDAY. PRECIP SHIELD CURRENTLY OVER NORTHEAST OREGON
PER 88D MOSAIC WILL PUSH EAST AHEAD OF THE FRONT...AND SPREAD ACROSS
FCST AREA THROUGH AFTN. WEAK INSTABILITY PAINTED BY BOTH GFS AND NAM
MODELS THIS MORNING ALONG WYOMING BORDER THIS AFTERNOON ALONG AND
AHEAD OF FRONT. THUS ADDED SLIGHT CHANCE THUNDER. MAIN CONCERN WILL
BE WINDS WITH CONDITIONS FAVORABLE FOR WIND ADVISORY CRITERIA IN
SNAKE VALLEY. STRONG ZONAL FLOW CONTINUES OVERNIGHT INTO TUE BUT SFC
GRADIENT RELAXES SLIGHTLY FOR ONLY BREEZY CONDITIONS. MAINLY CHANCE
PRECIP CONTINUES OVER HIGHER ELEVATIONS THROUGH TUE. NEXT PACIFIC
LOW BEGINS TO DIP SOUTH ALONG PACIFIC COAST TUE NIGHT. GFS AND NAM
STARTING TO DRIFT APART AS WELL WITH GFS DEPICTING SLIGHTLY MORE
AMPLIFIED TRANSITORY RIDGE AHEAD OF IT. BOTH MODELS KEEP PRECIP OUT
OF FCST AREA SO OPTED TO MAINTAIN VERY LOW POPS TUE NIGHT AND WED
ACROSS FCST AREA. DMH

.LONG TERM...WED NIGHT THROUGH NEXT MONDAY.  LATEST MODEL RUNS SHOW
EXTENDED PERIOD TO BE PRETTY MUCH A CONTINUATION OF THE PAST
WEEK...SERIES OF TROF/RIDGE COUPLETS MOVING THRU CWA WITH TYPICAL
SEASONAL MIX OF WARM AND COOL TEMPS.  FIRST TROF SKIRTS FAR SOUTHERN
IDAHO ON THURS WITH WEAK SECONDARY SHORTWAVE MOVING ACROSS CENTRAL
MTNS ON FRIDAY...EACH BRINGING SCT -SHRA AND -SHSN TO AFFECTED
AREAS.  WARM AND DRY 500MB RIDGING RETURNS IN EARNEST LATE FRIDAY
WITH RIDGE AXIS EXTENDING WELL NORTH OF US/CAN BORDER.
MEANWHILE...FAIRLY STRONG ALASKAN LOW AND TROF MOVES JUST OFF PACNW
COAST ON SATURDAY AND BEGINS TO SPLIT WITH SOUTHERN PORTION FORMING
CLOSED MID LEVEL LOW IN SRN CA BY SUNDAY.  NORTHERN HALF OF TROF
REACHES CWA ON SUNDAY BUT IS MARKEDLY WEAKENED DUE TO SPLIT
FLOW...KEEPING ONLY MINIMAL POPS FOR CENTRAL MTNS.  TROF CONTINUES
TO WEAKEN AND MOVES INTO WY/MT EARLY MON WITH MORE RIDGING TO FOLLOW
INTO TUES.   WARANAUSKAS

&&

.AVIATION...COLD FRONT IN CENTRAL OREGON AS OF 09Z WILL CONTINUE TO
MAKE STEADY EASTWARD PROGRESS TODAY REACHING SOUTHEAST IDAHO AFTER
18Z.  LATEST SATELLITE IMAGERY SHOWS MOST MOISTURE ASSOCIATED WITH
THE FRONT IS BEING SHUNTED INTO ERN WA WITH A PRONOUNCED DRY SLOT
FOLLOWING THE FRONT.  AS FRONT CROSSES IDAHO...COMBINATION OF
SURFACE PRESSURE GRADIENT AND SIGNIFICANT DOWNWARD MIXING IN THE DRY
AIR WILL GENERATE WINDS GUSTING TO 35 TO 45 KTS ACROSS THE ENTIRE
LENGTH OF THE SNAKE RIVER BASIN FROM KBOI TO KRXE THIS AFTN AND
EVE.  FOR CIGS AND VIS...MOST OF THE REGION WILL MAINTAIN VFR
THRU THE DAY EXCEPT FOR AREAS FROM KIDA TO KJAC WHERE PATCHY MVFR
CIGS EXIST THIS MORNING WITH ADDITIONAL PERIODS OF MVFR AND SOME IFR
UNTIL THE FRONT MOVES EAST OF KJAC AFTER MIDNIGHT.   WARANAUSKAS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
IDZ017-020-021.

&&
Hazardous weather outlook, Apr 9, 5:01 AM MST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
601 AM MDT MON APR 9 2007

IDZ017>025-031-032-101215-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
601 AM MDT MON APR 9 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC COLD FRONT WILL SLIDE ACROSS EASTERN IDAHO TODAY.
ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE EASTERN HIGHLANDS THIS
AFTERNOON AHEAD OF THE FRONT. BEHIND THE FRONT...VERY STRONG
WINDS ARE FORECAST TO DEVELOP. SUSTAINED WINDS AROUND 30 MPH WITH
GUSTS APPROACHING 50 MPH ARE LIKELY IN THE SNAKE VALLEY. A WIND
ADVISORY HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. SEVERAL
PACIFIC SYSTEMS ARE FORECAST TO PASS THROUGH EASTERN IDAHO THIS
WEEK. COOL AND UNSETTLED CONDITIONS ARE EXPECTED FOR MUCH OF THE
REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Upper Snake River Plain

When
April 9, 1:00 PM MST to 8:00 PM MST
Where
Upper Snake River Plain forecast zone
Reported by
Department of Highways

Sustained winds of 40 mph were recorded in Roberts from 4:30 pm until 6:00 pm MDT and extensive blowing dust reduced visibility to near zero miles on interstate 15 and it was closed between mile posts 119 and 134 due to the winds.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2007Every state in 2007This day in weather historyWarnings in Idaho, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32857.